Tennessee, 2010Damaging Winds in Tennessee, June 9, 2010
June 9, 2010 · NWS HUN · 2 events in 2 counties and zones
Extreme instability in northwest Alabama and southwestern Tennessee interacted with an outflow boundary from earlier thunderstorms to produce another cluster of severe thunderstorms that tracked east through southern middle Tennessee and north Alabama. The storms produced isolated wind damage to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme instability in northwest Alabama and southwestern Tennessee interacted with an outflow boundary from earlier thunderstorms to produce another cluster of severe thunderstorms that tracked east through southern middle Tennessee and north Alabama. The storms produced isolated wind damage to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 2:23 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 9, 2:23 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
323 PM CDT WED JUN 9 2010
.MESOSCALE UPDATE...
MUCH OF THE WEATHER THE NEXT 2 DAYS WILL BE PRIMARILY DRIVEN BY
THE MESOSCALE AND THERMODYNAMICS OF THE ATMO. SYNOPTICALLY...AS
NOTED YDA...DEEP LAYER CONFLUENCE IS AIDING OVERALL CONVERGENCE
AND LIFT THROUGH THE TN VALLEY REGION. THE AIRFLOW IS A BIT MORE
ANTICYCLONIC/SUBSIDENT IN THE WAKE OF THE MORNING/EARLY AFTN MCS.
HOWEVER...ISENTROPIC LIFT WILL INCREASE RAPIDLY AGAIN THIS EVENING
ATOP AN OUTFLOW/COLD COOL OVER NRN AL/SRN TN. THIS AIR HAS
MODIFIED GREATLY THE LAST 2 HOURS...SO CANNOT TOTALLY RULE OUT NEW
DEVELOPMENT HERE AS WELL. HOWEVER...THE FOCUS SHOULD BE ALONG AN
OUTFLOW BOUNDARY THAT IS STILL IDENTIFIABLE VIA VIS IMAGERY/THETA-E
GRADIENT NEAR THE I-20 CORRIDOR THEN WNW INTO NRN MS. THE AIRMASS IS
EXTREMELY UNSTABLE ACROSS NRN MS INTO WRN/MIDDLE TN WITH SB-CAPES
AOA 4000 J/KG IN SOME AREAS. NEW CONVECTION IS FIRING IN NRN MS AND
SHOULD EXPAND INTO ANOTHER MCS THIS EVENING ACROSS NWRN AL INTO
MIDDLE TN. THE MCS ORGANIZING W OF NASHVILLE MAY TRY TO BUILD SWD
INTO SRN MIDDLE TN AS WELL...OR AN OUTFLOW COULD ALSO DROP S. THE
MAIN THREATS CONTINUE TO BE DAMAGING WINDS...WITH ANY HAIL THREAT
MORE MARGINAL.
.SHORT TERM...THURSDAY THROUGH SUNDAY...
FORTUNATELY...THE UPPER LOW/MCS COMBO HEADING TOWARD THE ARKLATEX
SHOULD TAKE A PATH MAINLY TO OUR W THRU THU. HOWEVER...CONFLUENT
FLOW WILL REMAIN ADJACENT WITH AMPLE MOISTURE TRANSPORT/THETA-E ADV
AIMED AT THE SHOALS INTO MIDDLE TN. THIS IS THE MOST FAVORED AREA
FOR TS ON THURSDAY...BUT WE WILL KEEP POPS LIKELY AREAWIDE GIVEN QPF
SIGNALS PAINTED BY THE MODELS...AND EXPECTED REPEAT MCS EPISODES
LIKELY WITH ANY W-E OUTFLOW BOUNDARY POSNS.
A HEAT EPISODE IS BECOMING MORE LIKELY OVER THE WEEKEND. THE 5H
RIDGE IS PROGGED TO BUILD TO 595DKM OVER THE DEEP SOUTH...WITH 8H
TEMPS OF 19-20C EXPECTED BOTH SAT-SUN. DEW POINTS ARE PROGGED TO
LOWER A BIT DUE TO DEEPER MIXING...WHICH COULD SAVE US FROM 100+
HEAT INDICES. WE WON'T RULE OUT ISOLD/SCT AFTN PULSE
CONVECTION...BUT IT CERTAINLY WILL BECOME LESS LIKELY DUE TO A
GROWING SUBSIDENCE INVERSION. THE HWO ADDRESSES THE HEAT
ATTM...BUT AN SPS MAY BE NEEDED IN THE NEXT DAY OR SO.
.LONG TERM...MONDAY THROUGH WEDNESDAY...
MODELS HAVE SLOWED THE PROGRESSION OF A COLD FRONT INTO THE AREA
UNTIL LATE MONDAY. WITH SURFACE HIGH PRESSURE IN PLACE...AN
UPPER/SURFACE LOW WILL PASS THROUGH THE GREAT LAKES REGION AND THE
ASSOCIATED COLD FRONT WILL STRUGGLE TO MAKE ITS WAY THROUGH THE
AREA. WITH THE APPROACH OF THIS FRONT EXPECT MORE WIDESPREAD RAIN
AND THUNDERSTORMS ALONG THE TROUGH AXIS. WINDS WILL SHIFT FROM AN
EASTERLY DIRECTION TO A NORTHERLY DIRECTION BRINGING HIGH
TEMPERATURES INTO THE MID/UPPER 80S AND LOWS IN THE LOWER/MID 60S.
ON WEDNESDAY HIGH PRESSURE WILL BUILD IN FROM THE WEST AND TAKE
HOLD OVER NORTHERN ALABAMA BRINGING BACK WARMER TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 73 90 71 92 73 / 40 70 30 30 10
SHOALS 72 91 72 94 72 / 40 70 30 20 10
VINEMONT 69 89 72 92 71 / 40 70 30 20 10
FAYETTEVILLE 74 88 70 90 70 / 40 70 30 30 10
ALBERTVILLE 70 89 71 91 71 / 40 70 30 30 10
FORT PAYNE 69 89 70 91 70 / 40 70 30 30 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
MESOSCALE...KULA
SHORT TERM...KULA
LONG TERM...DAP
Hazardous weather outlook, Jun 9, 1:30 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED JUN 9 2010
ALZ001>010-016-TNZ076-096-097-100300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
230 PM CDT WED JUN 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS EVENING AND TONIGHT...
SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...WILL CONTINUE TO
DEVELOP THIS AFTERNOON ESPECIALLY IN NORTHWEST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. DAMAGING WINDS...SMALL HAIL...AND FLASH FLOODING
WILL BE THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED THURSDAY AND FRIDAY AND AGAIN ON MONDAY AND TUESDAY.
SOME STORMS MAY BE STRONG AND CAPABLE OF PRODUCING GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.
WITH HEAT AND HIGH HUMIDITY BUILDING OVER THE AREA SATURDAY AND
SUNDAY...HEAT INDEX VALUES APPROACHING 105 DEGREES WILL BE
POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
CA
In the hours before
Local storm report, Jun 9, 12:50 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT WED JUN 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM TSTM WND DMG 12 W MOULTON 34.46N 87.48W
06/09/2010 LAWRENCE AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON COUNTY ROAD 23 IN MOUNT HOPE.
0908 AM TSTM WND DMG 5 SW TRINITY 34.55N 87.16W
06/09/2010 LAWRENCE AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ON COUNTY ROADS 327 AND 434 NEAR
CADDO. TIME ESTIMATED BY RADAR.
0910 AM TSTM WND DMG 4 SW TRINITY 34.55N 87.13W
06/09/2010 LAWRENCE AL EMERGENCY MNGR
A TREE WAS BLOWN ONTO POWER LINES ON COUNTY ROAD 316.
0912 AM TSTM WND GST 5 WSW TRINITY 34.57N 87.17W
06/09/2010 M48.00 MPH LAWRENCE AL MESONET
A LAWRENCE COUNTY MESONET STATION MEASURED A 48 MPH WIND
GUST.
0929 AM HAIL 4 SW TRINITY 34.57N 87.14W
06/09/2010 E0.50 INCH LAWRENCE AL BROADCAST MEDIA
DIME SIZED HAIL WAS REPORTED IN CADDO.
0929 AM TSTM WND DMG 4 SW TRINITY 34.57N 87.14W
06/09/2010 LAWRENCE AL BROADCAST MEDIA
SEVERAL TREE LIMBS WERE BLOWN DOWN IN CADDO.
1047 AM TSTM WND DMG 2 NNW HENAGAR 34.66N 85.75W
06/09/2010 DEKALB AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON LEES CHAPEL ROAD. TIME IS RADAR
ESTIMATED BASED ON GUST FRONT PASSAGE.
1055 AM TSTM WND DMG 3 NNE CROSSVILLE 34.32N 85.97W
06/09/2010 DEKALB AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ON CR 42 AND CR 46, AND MOORES
CROSSROADS. TIME ESTIMATED BY RADAR.
1120 AM TSTM WND DMG 3 SW FORT PAYNE 34.43N 85.73W
06/09/2010 DEKALB AL EMERGENCY MNGR
POWER LINES WERE DOWN DUE TO TREE LIMBS. TIME ESTIMATED
BY RADAR AND NEARBY AWOS OBSERVATION.
1120 AM TSTM WND GST 2 NW FORT PAYNE 34.47N 85.72W
06/09/2010 M44.00 MPH DEKALB AL AWOS
AT FORT PAYNE ISBELL FIELD.
1138 AM LIGHTNING 6 SE HENAGAR 34.57N 85.68W
06/09/2010 DEKALB AL EMERGENCY MNGR
*** 1 INJ *** MALE STRUCK BY LIGHTNING. PERSON WAS UNDER
A TREE. EXTENT OF INJURIES UNKNOWN AT THIS TIME.
1149 AM NON-TSTM WND DMG 6 SSE FORT PAYNE 34.37N 85.66W
06/09/2010 DEKALB AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON HIGHWAY 176 NEAR CR 255.
SUSPECTED WAKE LOW WINDS.
&&
KULASpecial weather statement, Jun 9, 2:44 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
344 PM CDT WED JUN 9 2010
ALZ001-092100-
LAUDERDALE-
344 PM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LAUDERDALE
COUNTY UNTIL 400 PM CDT...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN WATERLOO AND THE TENNESSEE STATE
BORDER...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
THREET.
RURAL WESTERN LAUDERDALE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3502 8767 3498 8765 3489 8800 3491 8802
3489 8810 3492 8814 3502 8818
TIME...MOT...LOC 2044Z 249DEG 23KT 3498 8804
JESpecial weather statement, Jun 9, 3:16 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 PM CDT WED JUN 9 2010
ALZ001-092200-
LAUDERDALE-
416 PM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LAUDERDALE
COUNTY UNTIL 430 PM CDT...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR 5 MILES SOUTH OF WALNUT GROVE TENNESSEE...
OR 15 MILES NORTHEAST OF IUKA...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL WESTERN LAUDERDALE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8787 3490 8802 3491 8804 3490 8806
3490 8808 3500 8820 3502 8819 3502 8789
TIME...MOT...LOC 2115Z 225DEG 20KT 3500 8805
JESpecial weather statement, Jun 9, 3:16 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 PM CDT WED JUN 9 2010
ALZ001-092130-
LAUDERDALE-
416 PM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LAUDERDALE
COUNTY UNTIL 430 PM CDT...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR 5 MILES SOUTH OF WALNUT GROVE TENNESSEE...
OR 15 MILES NORTHEAST OF IUKA...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL WESTERN LAUDERDALE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8787 3490 8802 3491 8804 3490 8806
3490 8808 3500 8820 3502 8819 3502 8789
TIME...MOT...LOC 2115Z 225DEG 20KT 3500 8805
JESpecial weather statement, Jun 9, 3:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT WED JUN 9 2010
ALZ001-002-092230-
COLBERT-LAUDERDALE-
454 PM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND EASTERN COLBERT AND
EXTREME SOUTH CENTRAL LAUDERDALE COUNTIES UNTIL 530 PM CDT...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW BETHEL...OR 5 MILES SOUTHWEST OF
TUSCUMBIA...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COLBERT HEIGHTS.
TUSCUMBIA.
MUSCLE SHOALS...SHEFFIELD.
FLORENCE.
IF ON OR NEAR THE TENNESSEE RIVER BETWEEN THE MOUTH OF CYPRESS CREEK
AND THE MOUTH OF TOWN CREEK...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT
ON THE WATER IN A THUNDERSTORM!
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3469 8750 3457 8779 3457 8781 3471 8792
3487 8765
TIME...MOT...LOC 2153Z 237DEG 9KT 3469 8777
JESpecial weather statement, Jun 9, 4:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 PM CDT WED JUN 9 2010
ALZ002-092245-
COLBERT-
508 PM CDT WED JUN 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLBERT COUNTY UNTIL 545
PM CDT...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAUD...OR 13 MILES SOUTHEAST OF IUKA
MISSISSIPPI...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MYNOT...MALONE.
MT HESTER...SRYGLEY CHURCH.
BARTON...CHEROKEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3473 8812 3485 8794 3482 8792 3475 8784
3475 8783 3467 8777 3457 8799 3458 8814
TIME...MOT...LOC 2208Z 238DEG 16KT 3464 8809
JEThunderstorm Wind, Moore
- When
- June 9, 4:35 PM CST to 4:45 PM CST
- Where
- Moore County, 1.87 mi N of Cumberland Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.357, -86.299
Trees were blown down on Highway 55 in the Motlow College area.
Thunderstorm Wind, Franklin
- When
- June 9, 6:37 PM CST to 6:47 PM CST
- Where
- Franklin County, 0.36 mi W of Rowe Gap
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.101, -86.126
A tree was blown down on Iron Gap road in the Keith Springs area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Arkansas, June 9 to 11, 201020 deaths · 24 injured · $9.1 million · 52 kt wind · 6 events
- Flood in Ohio, June 9, 20102 deaths · $3,000 · 1 event
- Flash Flooding and Flood in Texas, June 9 to 10, 2010$5.1 million · 14 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 20102 injured · $283,000 · 52 kt wind · 36 events
- Hail and Damaging Winds in Tennessee, June 9, 2010$250,000 · 60 kt wind · 14 events
- Tornado in Texas, June 9, 2010$100,000 · EF1 · 1 event
- Damaging Winds in Ohio, June 9, 2010$155,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, June 9, 2010$77,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 20101 injured · $42,000 · 52 kt wind · 8 events
- Flash Flooding and Damaging Winds in Alabama, June 9, 2010$46,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, June 9 to 10, 2010$15,000 · 2.5 in hail · 29 events
- Lightning Strike in Illinois, June 9, 2010$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242605, 242606.